Acute myocarditis that develops after administration of the COVID-19 vaccine is rare, but it can still happen. Providers should be aware of the possibility as they assess symptomatic patients.
According to two studies published Tuesday in JAMA Network Open, acute myocarditis can show up in previously healthy individuals who had no prior COVID-19 infection. But, the incidence rate isn’t enough to raise any red flags about the vaccine or discourage use.
“Vigilance for rare adverse events, including myocarditis, after COVID-19 vaccination is warranted but should not diminish overall confidence in vaccination during the current pandemic,” said researchers from the Walter Reed National Military Medical Center.
In their study and another from Duke University Medical Center, investigators examined cardiac MRI images from patients who received two doses of either the Pfizer or Moderna mRNA vaccines to see if they could identify a link between acute myocarditis and the shots.
Researchers from both institutions conducted similar studies, looking at patients who presented with myocarditis post-vaccination between January and April 2021 and February and April 2021. Walter Reed examined 23 male patients between the ages of 20 and 51 who experienced onset of chest pain within four days of full vaccination, and Duke assessed seven patients between ages 23 and 70, four of whom developed symptoms within five days of full vaccination.
All patients had elevated cardiac troponin levels, as well as abnormal electrocardiogram results. In addition, their cardiac MRI images showed findings that were consistent with myocarditis, including regional wall motion abnormalities, late gadolinium enhancement in a non-ischemic pattern, and elevated T1 and T2 in regions with late gadolinium enhancement.
According to the researchers, all patients had been previously healthy, and clinical records pointed to no alternative explanations for their development of acute myocarditis.
“Although causality cannot be established, the findings raise the possibility of an association between mRNA COVID-19 vaccination and acute myocarditis,” said the Duke team led by Raymond Kim, M.D., from the Duke Cardiovascular Magnetic Resonance Center.
In an accompanying editorial, a team, led by David K. Shay, M.D., MPH, from the COVID-19 Response Team at the Centers for Disease Control and Prevention, agreed that the results of these studies did show a relationship that warrants attention.
“The striking clinical similarities in the presentation of these patients, their recent vaccination with an mRNA-based COVID-19 vaccine, and the lack of any alternative etiologies for acute myocarditis suggests an association with immunization,” they said.
But, given that more work is needed to fully understand this link, Shay’s team said many questions remain. In particular, does the vaccination schedule need to be modified for patients who have a confirmed history of myocarditis? How should these cases be managed, and what type of cardiac follow-up imaging would be appropriate?
With these questions, the team said, comes the chance to learn more about how vaccination may prompt some patients to develop this condition.
“While the data needed to answer such questions are being collected, there is an opportunity for researchers with expertise in myocarditis to develop a comprehensive, national assessment of the natural history, pathogenesis, and treatment of acute myocarditis associated with receipt of mRNA-based COVID-19 vaccines,” they said.